Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Sep 23, 2016, 11:01 PM CDT for Johnson County, Washington County, Iowa. It took effect at Sep 24, 2016, 9:02 AM CDT. It was in force for 65 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2016, 11:01 PM CDT (04:01 UTC)
- In effect from
- Sep 24, 2016, 9:02 AM CDT
- Expired
- Sep 27, 2016, 1:40 AM CDT
- In force
- 65 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 13.62 ft at Sep 24, 2016, 9:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
156
WGUS43 KDVN 240401
FLWDVN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 PM CDT FRI SEP 23 2016
.Rapid rises to near flood stage are occurring on the English River at Kalona.
River forecasts include past precipitation and forecast rainfall for
the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC103-183-241601-
/O.NEW.KDVN.FL.W.0057.160925T0300Z-160927T0640Z/
/KALI4.1.ER.160925T0300Z.160925T1200Z.160925T1840Z.NO/
1101 PM CDT FRI SEP 23 2016
...Flood Warning in effect until Sunday...
The National Weather Service in Quad Cities has issued a
* Flood Warning for
The English River at Kalona.
* Until Sunday.
* At 10:00 PM Friday the stage was 10.0 feet...and rising.
* Flood stage is 14 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Saturday evening...and continue
rising to 14.5 feet Sunday morning. Fall below flood stage Sunday.
* Impact...At 14.0 feet...Agricultural land along the river begins
to flood.
&&
LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
4152 9153
$$2 follow-up statements
496
WGUS83 KDVN 241032
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 AM CDT SAT SEP 24 2016
.Rapid rises to near flood stage are occurring on the English River at Kalona.
River forecasts include past precipitation and forecast rainfall for
the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC103-183-250232-
/O.EXT.KDVN.FL.W.0057.160924T1402Z-160927T0640Z/
/KALI4.1.ER.160924T1402Z.160925T0600Z.160925T1840Z.NO/
532 AM CDT SAT SEP 24 2016
...Flood Warning now in effect until Sunday...
The Flood Warning continues for
The English River at Kalona.
* Until Sunday.
* At 5:00 AM Saturday the stage was 13.4 feet...and rising.
* Flood stage is 14 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this morning...and continue
rising to 14.5 feet Sunday morning. Fall below flood stage Sunday.
* Impact...At 14.0 feet...Agricultural land along the river begins
to flood.
&&
LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
4152 9153
$$191
WGUS83 KDVN 241645
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SAT SEP 24 2016
.The threat for flooding has ended on the Maquoketa River at Manchester and
the English River at Kalona.
River forecasts include past precipitation and forecast rainfall for
the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC055-105-241715-
/O.CAN.KDVN.FL.W.0045.000000T0000Z-160926T0043Z/
/MCHI4.2.ER.160923T1133Z.160924T0545Z.160924T1454Z.NO/
1145 AM CDT SAT SEP 24 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Maquoketa River at Manchester Hwy 20.
* At 11:15 AM Saturday the stage was 13.6 feet...and falling.
* Flood stage is 14 feet.
* Fell below flood stage at 9:54 AM this morning.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Fall to 8.6 feet Sunday morning.
&&
LAT...LON 4264 9157 4255 9161 4221 9119 4207 9090
4218 9090
$$
IAC103-183-241715-
/O.CAN.KDVN.FL.W.0057.000000T0000Z-160927T0640Z/
/KALI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1145 AM CDT SAT SEP 24 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The English River at Kalona.
* At 11:00 AM Saturday the stage was 13.5 feet...and falling.
* Flood stage is 14 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crested just below flood stage this morning with a stage
of 13.7 feet and is now falling. Will drop below 13 feet by this
evening.
&&
LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
4152 9153
$$
12What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Sep 23, 6:49 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 23, 6:49 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 649 PM CDT FRI SEP 23 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 310 PM CDT Fri Sep 23 2016 Rain has finally ended at mid-afternoon in the dvn cwa with the stronger forcing and low level convergence shifting into MN. This has triggered a band of thunderstorms lifting northeast into central MN. A nearly stationary east-west frontal boundary was located near Highway 34. To the north of the front low clouds and temperatures in the mid 60s to mid 70s were noted, while to the south temperatures were in the upper 80s with sunshine. Isolated showers are still possible this afternoon across our north in the axis of higher PWAT's. Water vapor movie loops indicated upper level ridging building into the area from the south as a deep trough moves into the Rockies. This shifts the forcing and main area of thunderstorms into the Plains and Upper Midwest. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 310 PM CDT Fri Sep 23 2016 Forecast focus on dry weather in the short term. Tonight: Upper level ridging will continue building into the cwa from the south as surface high pressure builds into the Great Lakes out of Ontario. The strong forcing will be well out in the Plains and Upper Midwest regions. This should keep the cwa dry tonight. The nearly stationary east-west frontal boundary should remain in place, with low clouds and patchy to areas of fog expected to the north of the front. Minimum temperatures should range from the lower to mid 60s north to the upper 60s far south. Saturday: The front should get a nudge to the north as strong upper level trough moves into the Plains, but the ridge will remain over the dvn cwa. The forcing remains to our west so a dry day expected. After low clouds and patchy fog in the morning skies should become mostly sunny by afternoon. This will push afternoon temperatures into the 80s at most locations, except upper 70s in our far north along Highway 20. .LONG TERM...(Saturday Night through Friday) ISSUED AT 310 PM CDT Fri Sep 23 2016 Major change to a much needed stretch of cool and dry weather is the main story for the long term. However, in the near term, a progressive frontal system will bring another round of showers and thunderstorms from late Saturday night through Sunday. This setup is not likely to result in heavy rain or have much impact on river flooding. Saturday night into Sunday: The upper low over northern UT is progged to push eastward, nudging the upper ridge eastward with a surface cold front driving through the forecast area Sunday. The current timing is likely to result in diurnally waning showers and thunderstorms reaching into the western half of the forecast area late Sunday night with weak support from warm advection and upper forcing. This activity will redevelop Sunday, likely along and east of the MS river during the day, with minor model timing differences. While precipitable water will again be high on the S-SW flow feeding into the prefrontal axis, the linear, progressive nature of the convection along and ahead of the front will be supportive of perhaps some locally heavy downpours, heavy rainfall of the magnitude the area has seen over the past several days is not supported. Total rainfall is likely to be more in the range of a quarter inch with local amounts of a half to three quarters of an inch possible, which is likely to have only minor impacts to area river flooding. Ahead of the front, highs should reach at least the uppr 70s, while lower 70s are forecast in the west, which may need to be adjusted if the front further slows. Will keep rain chances going over mainly the east Sunday night, but leave out thunder as instability and upper forcing diminishes and exits eastward. Monday will bring an abrupt change to more typical fall weather as 850 mb temperatures, progged to cool into the lower single digits celsius in the ensuing cold air advection, would limit highs to the 60s. Brisk west winds due to a somewhat tight surface pressure gradient and possible lingering strato cu in the cyclonic upper flow of the passing upper low, will make it feel even cooler. Tuesday through Friday: Cool high pressure will be in control through Wednesday with highs limited to the 60s to lower 70s and overnight lows in the 40s. A return flow will moderate temperatures back to daytime highs in the 70s and lows in the 50s Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 645 PM CDT Fri Sep 23 2016 Low clouds that covered the entire region all day are now rapidly clearing out as they move northwest. Models are not handling that, and it is concerning that they are still over CID and DBQ while the sun is setting, so clouds may not continue to clear as fast or could become more widespread again after dark. Thus, a low confidence forecast is being issued with pessimistic MVFR/IFR forecast at DBQ and optimistic VFR mainly forecast for MLI and BRL as they are already clear and somewhat dry advecting from the east winds off Lake Michigan. Saturday should see partly cloudy VFR weather in all sites, especially after 15Z when any morning light fog or low clouds mix out. ERVIN && .HYDROLOGY... Issued at 310 PM CDT Fri Sep 23 2016 Heavy rains across the area last night created some additional flooding concerns across the area. Primarily along the Maquoketa River which had not had the heavy rains previously. Currently, the Maquoketa River at Manchester is nearing crest, just over Major Flood Stage. In other areas, the river models are continuing to get a handle on all of the rainfall. Some locations upstream in the Cedar River Basin have been running higher than originally forecast which has caused a rise in the forecasts along the Cedar River and areas downstream of the confluence with the Iowa River. There is still a bit of question on these exact crest levels, as there could be changes up to a foot. That being said, these levels are the 2nd highest in historical history and do have confidence that it will be a significant event. Looking at the Mississippi River, the forecast crests for many locations continues to be just outside of the 7 day forecast as we would expect the crests sometime next weekend. Many locations will reach well over flood stage so have felt confident enough to issue flood warnings for a good portion of the river. There are a few areas that don't receive impacts until they observe higher flows and have continued with Flood Watches as there is less confidence in reaching flood stage. Forecasts will likely be updated and changed periodically over the coming days. Please stay tuned to the current statements as well as the AHPS pages for current information. && .DVN Watches/Warnings/Advisories... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Sheets AVIATION...Ervin HYDROLOGY...Brooks/Uttech
Hazardous weather outlook, Sep 23, 2:50 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT FRI SEP 23 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-242000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 250 PM CDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AREA RIVERS WILL BE EXPERIENCING MODERATE TO MAJOR FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY AS A COLD FRONT MOVES THROUGH THE REGION. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HAASE
In the hours before
Local storm report, Sep 23, 5:16 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN W BELLE PLAINE 41.90N 92.28W
09/23/2016 M2.50 INCH BENTON IA TRAINED SPOTTER
DELAYED REPORT. 24 HR TOTAL.
&&Local storm report, Sep 23, 7:54 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT FRI SEP 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HEAVY RAIN 2 SSW LADORA 41.73N 92.20W
09/23/2016 M3.02 INCH IOWA IA TRAINED SPOTTER
LATE REPORT. 24 HOUR TOTAL.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 11:15 AM CDT | River Flood Warning | DVN | Lee | 13 days |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.